When a child with congenital hyperinsulinism –or another disease that may cause hypoglycemia-, changes from being well to showing symptoms we have already seen, the first thing to consider is he/she has a sugar drop.
In these cases, the first step is to confirm hypoglycemia by measuring the level of blood glucose. If for whatever reason you cannot control the glycemia at that time, you have to act as if he/she were actually suffering from a sugar drop.
How to deal with hypoglycemia?
The general answer would be a “it depends on hypoglycemia or the severity of its symptoms”. That is: if the person has very low values with asymptomatic hypoglycemia, or mild hypoglycemia with severe symptoms (e.g.: loss of consciousness), you must act as if the person was suffering from severe hypoglycemia.
In order to face a mild hypoglycemia, you should apply the “rule of 15”. That is: give 15 grams of quick-absorption carbohydrates and wait resting for 15 minutes.
Once the 15 minutes have passed, it is necessary to re-measure the level of blood glucose. If hypoglycemia has not been corrected, you should repeat the operation and give 15 grams more of quick-absorption carbohydrates.
We use pure glucose sachets with Paula, because it is what works best for us. There are different brands and several flavors, and you can find them in most pharmacies.
In fact, you should always carry some on you. Also you should leave some at school, at grandparents’ home… because as you know, with our children you never know what is going to happen!
If you do not have glucose sachets, you can replace them with 2 or 3 sugar sachets (the ones for the coffee), a glass of fruit juice, a glass of sugary soft drink (light and “zero” is useless)…
Please remember that our “sugarbabies” may experience a REBOUND EFFECT, so once hypoglycemia is corrected, you should give them some slow-absorption carbohydrates to slow down insulin secretion…
ARE YOU INTERESTED?
JOIN THE LIST
And do not miss anything at all!!
And... How to face severe hypoglycemia?
Dealing with severe hypoglycemia, either because the blood glucose value is abnormally low, or because there is a loss of consciousness, or because the child does not consent to swallow… You must use GLUCAGON.
Nowadays glucagon is only available in injectable form, but we’ll have a glucagon nasal spray within the coming years. Great news for everyone who feels pain when poking the children!
When Paula was younger, we were given insulin syringes in order to calculate glucagon injection dose: a “line” (1 mUI) per year if she was conscious. That is: 1 mUI the first year, 2 mUI on the second, 3 mUI on the third… Yet, if she was unconscious we have to apply half pot.
As she has already grown, now we always have to inject the whole pot.
I recommend the same as before: you should have glucagon available in those places where your child spends more time: at home, at school, at grandparents home… Remember glucagon should be kept cold.
Important: When facing severe hypoglycemia, it is advisable to contact emergency health services.
In our case, as long as Paula had a severe hypoglycemia requiring glucagon we had to spend at least one night in the hospital, because she completely deregulates. However, in HI, every child is completely different from others…
La Otra Cara de la Insulina reminds you that we are not doctors.
If you have any doubts or questions about the treatment to follow, you should consult qualified medical personnel.